Iowa, 2019

Damaging Winds in Iowa, July 20, 2019

July 20, 2019 · NWS DVN · 2 events in 2 counties and zones

There were two rounds of severe thunderstorms on July 20th. The second round of storms came in the late afternoon and early evening, and impacted areas along and southwest of a line from Sigourney to Burlington.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

There were two rounds of severe thunderstorms on July 20th. The second round of storms came in the late afternoon and early evening, and impacted areas along and southwest of a line from Sigourney to Burlington. Strong thunderstorm wind gusts led to several reports of downed limbs and power lines across Van Buren and Keokuk Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 20, 4:55 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 20, 4:55 PM CST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
555 PM CDT Sat Jul 20 2019

.UPDATE...
Issued at 553 PM CDT Sat Jul 20 2019

Excessive heat warning cancelled for the I-80 corridor including
the Quad Cities metro as the outflow boundary continues to shift
southward. The remainder of the warning should expire at 7 pm.

In the meantime, the severe storms east of Des Moines will be
pushing into portions of the western cwa with damaging winds.

UPDATE Issued at 502 PM CDT Sat Jul 20 2019

I will continue to chop away at the heat warning as the outflow
boundary south of I-80 gradually shifts southward. Nevertheless,
the warning expires at 7 pm.

Meanwhile, severe cluster of storms near Des Moines and other
storms developing in central IA should move east and southeast
into the dvn cwa this evening along the CAPE gradient. The main
hazards will be 70 mph winds, continuous lightning and torrential
rainfall.

&&

.SYNOPSIS...
Issued at 315 PM CDT Sat Jul 20 2019

Severe thunderstorms with damaging winds have been numerous across
northern IA/southern MN and WI today. For much of the day the
strong cap has held but now beginning to weaken in the northern
cwa as a cold front approaches from the north. Temperatures were
in the 90s with dewpoints in the 70s ahead of the front, with
readings in the 60s in southern MN.

SBCAPES of 5000 J/kg south of the front with bulk shear 45 knots
sinking into the northern cwa. PWAT's were near 2 inches.

&&

.SHORT TERM...(This Evening through Sunday)
ISSUED AT 315 PM CDT Sat Jul 20 2019

Tonight: Cold front will continue to sag southward overnight with
numerous thunderstorms developing around the front. Severe storms
expected through this evening and possibly into the overnight
hours. Damaging winds to 70 mph will be the main risk, but will
also include continuous lightning and torrential rainfall. PWAT's
increase to a whopping 2.25 inches so flash flooding is possible
if storms repeat over the same area. A flash flood watch may be
needed if this scenario unfolds. Should be able to allow the heat
warning to expire this evening. Lows will be in the upper 60s
north to the mid 70s south.

Sunday: Numerous thunderstorms will occur especially in our
southern half as the cold front continues to push slowly
southward. In many areas this will be a much cooler day with highs
in the upper 70s north to the mid to upper 80s south.

.LONG TERM...(Sunday Night through Saturday)
ISSUED AT 315 PM CDT Sat Jul 20 2019

Much Cooler and Drier next Week

Sunday Night, Scattered showers will be possible over the southern
half of the forecast area mainly south of Interstate 80.  Any
showers will end after midnight, with overnight low temperatures in
the mid 60s.

Monday through Thursday, A much cooler and drier airmass will build
over the upper midwest as a long wave upper level ridge develops
over the inter-mountain west, with a closed high forming over the
four corners region of the county. The resulting upper level flow
over the upper midwest will be from the northwest as a deep upper
trough also digs over the eastern U.S. At the surface, high pressure
will usher in much cooler and drier air. High temperatures will
range from the upper 70s to low 80s each day. Surface dewpoints will
be in the upper 50s to mid 60s producing cool low temperatures in
the upper 50s to around 60.

Friday into next Saturday, The upper level ridge will move slightly
to the east, raising temperatures to near normal with daytime highs
in the upper 80s and overnight lows in the 60s. A ridge riding
shortwave will push through the upper ridge and move across the
region. Chances of storms will return with this system. ..Kuhl..

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
ISSUED AT 113 PM CDT Sat Jul 20 2019

VFR conds through this evening except MVFR/lcl IFR in/near TSRA.
Thunderstorms will become more numerous this evening and overnight
as a cold front moves into the area. Then winds becoming north to
northeast behind the front with a period of MVFR cigs.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Excessive Heat Warning until 7 PM CDT this evening for Des
     Moines-Henry IA-Jefferson-Keokuk-Lee-Louisa-Van Buren-
     Washington.

IL...Excessive Heat Warning until 7 PM CDT this evening for Bureau-
     Hancock-Henderson-Henry IL-McDonough-Mercer-Putnam-Warren.

MO...Excessive Heat Warning until 7 PM CDT this evening for Clark-
     Scotland.

&&

UPDATE...Haase
SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...Kuhl
AVIATION...Haase
Hazardous weather outlook, Jul 20, 11:17 AM CST, 6 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
1217 PM CDT Sat Jul 20 2019

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-211730-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1217 PM CDT Sat Jul 20 2019

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

An Excessive Heat Warning remains in effect for the entire outlook
area until 7 PM this evening. Very high heat indices between 100
and 110 degrees are expected.

A cold front will move slowly across the area tonight with
numerous thunderstorms expected to develop along and behind the
front. There is an enhanced risk for severe storms and damaging
winds of at least 70 mph north of a Freeport to Dubuque to
Edgewood line. There is also a risk for isolated tornadoes.

There is a slight risk of severe thunderstorms across much of the
remainder of the area. The main threats will be large hail and
damaging winds. Additionally, thunderstorms will produce heavy
rainfall and may also hit the same area repeatedly overnight which
may cause flash flooding.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Thunderstorms are likely on Sunday as a cold front continues to
move slowly south through the area. Severe thunderstorms are
possible, mainly for areas south of Interstate 80, with damaging
winds, heavy rain and flash flooding being the primary threats.
There is a marginal risk for severe storms.

.SPOTTER INFORMATION STATEMENT...

Spotter and amateur radio network activation may be needed
especially this evening and overnight.

Haase

In the hours before

Special weather statement, Jul 20, 12:25 PM CST, 5 hours 35 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
125 PM CDT Sat Jul 20 2019

IAC011-019-055-061-105-113-201930-
Buchanan-Dubuque-Benton-Jones-Delaware-Linn-
125 PM CDT Sat Jul 20 2019

...STRONG WIND GUSTS WILL AFFECT SOUTHEASTERN BUCHANAN...DUBUQUE...
NORTHEASTERN BENTON...NORTHWESTERN JONES...DELAWARE AND NORTHERN
LINN COUNTIES UNTIL 230 PM CDT...

At 123 PM CDT, Doppler radar was tracking the leading edge of
strong, gusty winds along a line extending from near Elkader to near
Urbana. Movement was east at 30 mph.

Winds in excess of 40 mph are possible, with winds up to 50 mph
possible in showers. At 1255 PM, a wind gust of 44 mph was reported
in Independence.

Locations impacted include...
Dubuque, Manchester, Asbury, Dyersville, Monticello, Center Point,
Cascade, Epworth, Farley, Urbana, Peosta, Central City, Edgewood,
Winthrop, Earlville, Walker, Coggon, Hopkinton, Quasqueton and Delhi.

This includes Interstate 380 between mile markers 39 and 46.

LAT...LON 4264 9073 4263 9070 4261 9069 4217 9113
      4220 9200 4265 9158 4265 9090 4268 9089
TIME...MOT...LOC 1823Z 270DEG 26KT 4278 9137 4225 9189

Speck
Special weather statement, Jul 20, 1:08 PM CST, 4 hours 52 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
208 PM CDT Sat Jul 20 2019

ILC015-085-177-IAC045-061-097-105-113-202000-
Jo Daviess-Carroll-Stephenson-Jackson-Dubuque-Jones-Linn-Clinton-
208 PM CDT Sat Jul 20 2019

...A LINE OF THUNDERSTORMS AND STRONG WIND GUSTS WILL AFFECT JO
DAVIESS...NORTHWESTERN CARROLL... NORTHWESTERN
STEPHENSON...JACKSON...SOUTHERN DUBUQUE...JONES...EAST CENTRAL LINN
AND NORTHWESTERN CLINTON COUNTIES UNTIL 300 PM CDT...

At 206 PM CDT, Doppler radar indicated developing thunderstorms with
strong wind gusts were located along a line extending from near
Menominee to near Langworthy. Movement was east at 45 mph.

Winds in excess of 40 mph are possible with these showers, with wind
gusts near 50 mph possible in thunderstorms.

Locations impacted include...
Dubuque, Maquoketa, Anamosa, Galena, Marion, Asbury, Monticello,
Savanna, Lena, Bellevue, Cascade, Stockton, East Dubuque, Warren,
Peosta, Springville, Preston, Hanover, Elizabeth and Woodbine.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 4251 9064 4249 8952 4202 9021 4204 9163
      4256 9066
TIME...MOT...LOC 1906Z 276DEG 40KT 4254 9057 4219 9130

Speck
Local storm report, Jul 20, 1:23 PM CST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
223 PM CDT SAT JUL 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     TSTM WND DMG     2 NE DUBUQUE            42.52N 90.66W
07/20/2019                   DUBUQUE            IA   TRAINED SPOTTER

            SEVERAL 1-2 INCH TREE BRANCHES DOWN NEAR
            RESIDENCE, ONE 4 FOOT LONG 2 INCH HEALTHY
            TREE BRANCH DOWN. ALSO NOTED SOME SHINGLES
            BLOWN DOWN ON SHED. TIME ESTIMATED FROM
            RADAR.

&&

GROSS
Local storm report, Jul 20, 1:58 PM CST, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
258 PM CDT SAT JUL 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     FUNNEL CLOUD     1 N LOWDEN              41.90N 90.93W
07/20/2019                   CEDAR              IA   CO-OP OBSERVER

            WENT DOWN HALF WAY AND NOW IS GOING BACK UP.
            ALSO REPORTED VIA LAW ENFORCEMENT.

&&

GROSS
Special weather statement, Jul 20, 2:38 PM CST, 3 hours 22 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
338 PM CDT Sat Jul 20 2019

ILC015-177-202115-
Carroll-Stephenson-
338 PM CDT Sat Jul 20 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN CARROLL
AND STEPHENSON COUNTIES UNTIL 415 PM CDT...

At 338 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Pecatonica to near Forreston to near
Chadwick. Movement was east at 35 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Freeport, Mount Carroll, Lanark, Pearl City, Shannon, Cedarville,
Davis, Dakota, German Valley, Rock City, Ridott, Rock Grove, Hitt,
Afolkey, Scioto Mills, Winneshiek, Dakota Dornink Airport, Albertus
Airport, Bolton and Stephenson  County Fairgrounds.

Torrential rainfall is also occurring with these storms. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive through
it.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4220 8940 4220 8969 4196 8969 4209 9000
      4229 8981 4250 8952 4250 8940
TIME...MOT...LOC 2038Z 264DEG 29KT 4233 8934 4219 8960 4205 8988

Gibbs

The radar

The Des Moines radar (KDMX), 133 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Keokuk

When
July 20, 6:00 PM CST
Where
Keokuk County, 1.25 mi ENE of Hedrick
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.180, -92.300

Law Enforcement reported tree limbs weer knocked down and took out powerlines. The time of the event was estimated using radar.

Thunderstorm Wind, Van Buren

When
July 20, 6:55 PM CST
Where
Van Buren County, 0.87 mi SW of Stockport
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.861, -91.832

Law Enforcement reported tree limbs down on power lines. The tree limb was on fire. The time of the event was estimated using radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 846798, 846820.